Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 292, NWS Raleigh, NC

July 28, 2012Johnston County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 28, 2012, 9:47 PM EDT for Johnston County, North Carolina. It was in force for 58 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2012, 9:47 PM EDT (01:47 UTC)
Expired
Jul 28, 2012, 10:45 PM EDT
In force
58 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

County Johnston County, NC

The radar

The Raleigh/Durham radar (KRAX), 24 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 10:30 PM EDTTSTM WND DMG1 N Clayton, NCSEVERAL TREES DOWN
Jul 28, 10:36 PM EDTTSTM WND DMG3 Ssw Wendell, NCSEVERAL TREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.8 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2012-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 846 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2012-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
846 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1942 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

789 
WUUS52 KRAH 290147
SVRRAH
NCC101-290245-
/O.NEW.KRAH.SV.W.0292.120729T0147Z-120729T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
947 PM EDT SAT JUL 28 2012

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JOHNSTON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 1045 PM EDT

* AT 947 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTHWEST OF COATS CROSSROADS...OR 15
  MILES SOUTH OF RALEIGH...MOVING SOUTHEAST AT 15 MPH. QUARTER SIZED
  HAIL AND WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  COATS CROSSROADS...
  FOUR OAKS...
  SELMA...
  SMITHFIELD...

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 312 AND 334.

THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 79 AND 107.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.

&&

LAT...LON 3546 7813 3536 7821 3526 7840 3526 7843
      3527 7849 3532 7854 3534 7853 3536 7856
      3545 7862 3552 7869 3552 7871 3571 7847
      3580 7828 3571 7816 3561 7813 3558 7807
TIME...MOT...LOC 0147Z 308DEG 14KT 3559 7863

$$

BADGETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 9:44 PM EDT, 3 minutes earlier.

Area forecast discussion, Jul 28, 9:44 PM EDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
944 PM EDT SAT JUL 28 2012

.SYNOPSIS...
AN UPPER LEVEL TROUGH WILL APPROACH FROM THE NORTH AND LINGER OVER
CENTRAL NORTH CAROLINA FOR THE NEXT COUPLE OF DAYS CREATING PERIODS
OF UNSETTLED WEATHER.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
AS OF 608 PM SATURDAY...

THE SEVERE THUNDERSTORM WATCH CONTINUES FOR SAMPSON AND WAYNE.
HOWEVER... WE WILL LIKELY CANCEL THIS SHORTLY. THE MAIN CONVECTIVE
CLUSTERS ARE CONSOLIDATING INTO A LINE EAST OF SAMPSON/WAYNE...
MOVING SLOWLY EAST. UNLESS THE MASSIVE STORM OVER ONSLOW BACKBUILDS
INTO SAMPSON... IT APPEARS THIS ACTIVITY WILL AFFECT AREAS TO OUR
EAST.

ELSEWHERE... WIDELY SCATTERED STORMS WERE DEVELOPING AND MOVING
QUICKLY EAST ACROSS THE FOOTHILLS AND WESTERN PIEDMONT. THERE IS A
SLIGHT CHANCE THAT A FEW OF THESE COULD ATTAIN SEVERE
CHARACTERISTICS EARLY THIS EVENING. HOWEVER... WE HAVE CUT POP BACK
FROM 40 TO 30 MOST AREAS AS THE BOUNDARY LAYER IS NOT AS MOIST AS IN
PREVIOUS DAYS ASIDE FROM THE COASTAL PLAIN AND COASTAL AREA.

UPDATED OUT SHORTLY. -BADGETT

ON SUNDAY THE BASE OF THE UPPER LEVEL TROUGH WILL PARK SOMEWHERE
IN THE VICINITY OF CENTRAL NORTH CAROLINA. DEPENDING ON POSITIONING
COULD DETERMINE HOW FAR TO THE NORTH AND WEST CONVECTION WILL
PROPAGATE SUNDAY AFTERNOON. REGARDLESS...THE THREAT FOR
CONVECTION...PROBABLY EAST OF HIGHWAY 1...IS CERTAINLY THERE AS
HIGHER DEWPOINTS AND MOIST SOUTHWESTERLY FLOW WILL AID THE
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS AFTER 18Z. AS OPPOSED TO
SATURDAY...DYNAMIC TROPOPAUSE MAPS SHOW A LACK OF UPSTREAM IMPULSES
TO AID THE DEVELOPMENT AND SUSTAINABILITY OF CONVECTION. THE SEA
BREEZE BOUNDARY WILL LIKELY BE A BIGGER PLAYER SUNDAY AFTERNOON IN
NOT ONLY INITIALIZING CONVECTION BUT HELPING IT TO SPREAD NORTH AND
WEST ACROSS THE EASTERN HALF OF THE CWA. LOW LEVEL LAPSE RATES WILL
BE VERY GOOD BUT THE MID-LEVEL LAPSE RATES WILL BE MORE MARGINAL.
SHEAR WILL BE REDUCED...THEREFORE FACTORS COMING TOGETHER TO SUPPORT
A MORE PULSE LIKE ENVIRONMENT AS OPPOSED TO THE BIT MORE LINEAR
STRUCTURES WE HAVE BEEN SEEING OVER THE PAST WEEK. HIGH TEMPERATURES
WILL TOP OUT IN THE LOW TO MID 90S WITH LOWS IN THE UPPER 60S TO LOW
70S. ANY FOG OR STRATUS THAT WOULD OCCUR SUNDAY NIGHT INTO MONDAY
SHOULD BE CONFINED TO EASTERN SITES...AHEAD OF THE TROUGH AXIS.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 230 PM SATURDAY...

THE SYNOPTIC PATTERN IN THIS PERIOD WILL BE CHARACTERIZED BY
TROUGHING ALOFT OVER THE MID-ATLANTIC/CAROLINAS...ON THE EASTERN
PERIPHERY OF AN UPPER LEVEL RIDGE CENTERED OVER THE CENTRAL CONUS.
GIVEN TROUGHING ALOFT IN THE PRESENCE OF A SEASONABLY MOIST/UNSTABLE
AIRMASS...EXPECT ABOVE-NORMAL CHANCES FOR SHOWERS AND STORMS...
PRIMARILY DURING THE AFTERNOON/EVENING HOURS. SMALL AMPLITUDE
DISTURBANCES EMBEDDED WITHIN CYCLONIC FLOW ALOFT MON/TUE AND
INCREASINGLY NW FLOW ALOFT TUE NIGHT WILL ALLOW ISOLD/SCT CONVECTION
TO REMAIN POSSIBLE DURING THE OVERNIGHT HOURS...THOUGH THIS WILL
HIGHLY DEPEND ON THE EVOLUTION OF THE AFOREMENTIONED DISTURBANCES
AND THE EXTENT TO WHICH CONVECTIVE OVERTURNING OCCURS DURING THE
LATE AFTERNOON AND EVENING HOURS. WILL INDICATE 40-60% CHANCES FOR
SHOWERS/STORMS ON MONDAY WHEN MORE PRONOUNCED CYCLONIC FLOW ALOFT
WILL BE PRESENT...40-50% ON TUE...WITH CHANCES DECREASING TO 20%
AFTER MIDNIGHT. HIGHS ON BOTH MON/TUE SHOULD BE NEAR NORMAL IN THE
UPPER 80S/LOWER 90S) BASED ON 1000-850 MB THICKNESSES IN VICINITY OF
1415 METERS. LOWS ALSO SHOULD BE NEAR NORMAL...69-72F. THE PRIMARY
UNCERTAINTY WITH TEMPERATURES WILL BE THE TIMING/LOCATION OF
CONVECTION...AND CLOUD COVER ASSOCIATED WITH CONVECTION OR THE
REMNANTS THEREOF. A THREAT FOR ISOLD SEVERE THUNDERSTORMS CAPABLE OF
PRODUCING DAMAGING WINDS WILL REMAIN PRESENT DURING THE MID/LATE
AFTERNOON AND EVENING HOURS ON BOTH MONDAY AND TUESDAY. -VINCENT

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 230 PM SATURDAY...

THE SYNOPTIC PATTERN OVER THE CAROLINAS AND MID-ATLANTIC WED-SAT
WILL BE CHARACTERIZED INITIALLY (WED/THU) BY NW FLOW ALOFT...
TRANSITIONING (FRI/SAT) TO BROAD CYCLONIC FLOW ALOFT ON THE EASTERN
PERIPHERY OF A WEAKENING UPPER LEVEL RIDGE OVER THE CENTRAL CONUS.
PRECIPITATION CHANCES...I.E. THE TIMING/LOCATION/COVERAGE OF
CONVECTION...WILL BE HIGHLY DEPENDENT ON THE EVOLUTION OF SMALL
AMPLITUDE DISTURBANCES PROGRESSING SOUTHEAST FROM THE UPPER
MIDWEST/CENTRAL MS RIVER VALLEY INTO THE MID-ATLANTIC AND CAROLINAS.
DUE TO NW/CYCLONIC FLOW ALOFT IN THE PRESENCE OF A SEASONABLY
MOIST/UNSTABLE AIRMASS...WILL INDICATE CHANCES FOR SHOWERS/STORMS
SLIGHTLY ABOVE CLIMATOLOGY IN THE 30-40% RANGE...WITH A SLIGHT
CHANCE (20%) PERSISTING DURING THE OVERNIGHT HOURS. TEMPERATURES
WILL PRIMARILY DEPEND ON THE EVOLUTION OF CONVECTION AND ASSOCIATED
CLOUD COVER...WITH 1000-850 MB THICKNESSES SUGGESTING HIGHS AND LOWS
NEAR NORMAL...IN THE UPPER 80S TO LOWER 90S AND UPPER 60S TO LOWER
70S EACH DAY. -VINCENT

&&

.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
AS OF 930 PM...

SHOWERS AND THUNDERSTORMS NEAR AND EAST OF HIGHWAY ONE AT THIS
TIME WILL EXIT INTO THE COASTAL PLAIN AFTER MIDNIGHT. SOME FOG AND
LOW STRATUS DEVELOPING BEFORE DAWN MAINLY EAST OF HIGHWAY 220 AND
PERSISTING A FEW HOURS AFTER SUNRISE SUNDAY.

LONG TERM: DIURNAL SHOWERS AND THUNDERSTORMS WILL BE THE MAIN THREAT
FOR THE UPCOMING WEEK WITH MONDAY AND TUESDAY POSSIBLY BEING MORE
ROBUST...ESPECIALLY AT EASTERN SITES. CONFIDENCE IN TIMING AND
LOCATION OF CONVECTION IS LOW IN THE LONG TERM AND THERE MAY BE SOME
PERIOD OF ADVERSE AVIATION CONDITIONS...BUT FOR THE MOST PART VFR
CONDITIONS ARE EXPECTED.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

NEAR TERM...BADGETT/ELLIS
SHORT TERM...VINCENT
LONG TERM...VINCENT
Hazardous weather outlook, Jul 28, 3:32 PM EDT, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
332 PM EDT SAT JUL 28 2012

NCZ007>011-021>028-038>043-073>078-083>086-088-089-291945-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
332 PM EDT SAT JUL 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED STRONG TO LOCALLY SEVERE THUNDERSTORMS...WITH A PRIMARY
THREAT OF WIND GUSTS UP TO 60 MPH...WILL BE POSSIBLE THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SOME LOCALLY STRONG THUNDERSTORMS WILL BE POSSIBLE SUNDAY
AFTERNOON...MOSTLY EAST OF HIGHWAY 1 WITH A PRIMARY THREAT OF
STRAIGHT LINE WINDS.

In the hours before

Local storm report, Jul 28, 9:07 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
907 PM EDT SAT JUL 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     TSTM WND DMG     3 N EAGLE SPRINGS       35.35N  79.64W
07/28/2012                   MOORE              NC   911 CALL CENTER

            TREE DOWN

&&

EVENT NUMBER RAH1200773

SEC
Local storm report, Jul 28, 9:16 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
916 PM EDT SAT JUL 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 PM     TSTM WND DMG     4 NNW ROBBINS           35.48N  79.61W
07/28/2012                   MOORE              NC   911 CALL CENTER

            TREE DOWN

&&

EVENT NUMBER RAH1200774

SEC
Local storm report, Jul 28, 9:28 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
928 PM EDT SAT JUL 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     TSTM WND DMG     2 S CARTHAGE            35.31N  79.43W
07/28/2012                   MOORE              NC   911 CALL CENTER

            TREE DOWN

&&

EVENT NUMBER RAH1200775

SEC
Local storm report, Jul 28, 9:31 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
931 PM EDT SAT JUL 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND GST     2 W APEX                35.72N  78.87W
07/28/2012  E50 MPH          WAKE               NC   NWS EMPLOYEE

            40 TO 50 MPH ESTIMATED WIND... PEA SIZE HAIL

&&

EVENT NUMBER RAH1200776

SEC
Local storm report, Jul 28, 9:32 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
932 PM EDT SAT JUL 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND GST     1 E APEX                35.73N  78.82W
07/28/2012  E50 MPH          WAKE               NC   NWS EMPLOYEE

            ESTIMATED 40 TO 50 MPH WIND GUST... UP TO HALF INCH
            SIZE HAIL

&&

EVENT NUMBER RAH1200777

SEC
Local storm report, Jul 28, 9:44 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
944 PM EDT SAT JUL 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0911 PM     TSTM WND DMG     3 NE TROY               35.39N  79.86W
07/28/2012                   MONTGOMERY         NC   AMATEUR RADIO

            SEVERAL LARGE TREES DOWN

&&

EVENT NUMBER RAH1200778

SEC

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 8:15 PM EDTSevere Thunderstorm WarningRAHFranklin, Granville, Halifax, Vance, Warren60 min
Jul 28, 8:20 PM EDTSevere Thunderstorm WarningRAHMontgomery, Randolph55 min
Jul 28, 8:38 PM EDTSevere Thunderstorm WarningRAHAnson, Richmond50 min
Jul 28, 8:43 PM EDTSevere Thunderstorm WarningRAHChatham, Wake62 min
Jul 28, 9:11 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Hoke, Lee, Moore64 min
Jul 28, 9:17 PM EDTSevere Thunderstorm WarningRAHChatham, Durham, Wake58 min
Jul 28, 9:23 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Franklin, Halifax, Nash, Vance, Wake and 1 more52 min
Jul 28, 9:30 PM EDTFlash Flood WarningRAHChatham, Durham, Orange, Wake3 hr
Jul 28, 10:29 PM EDTSpecial Weather StatementRAHEdgecombe, Wayne, Wilson61 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.